Pancytopenia as a Consequence of Sepsis and Intravenous Antibiotic Drug Toxicity.

Cureus 2019 Feb 1;11(2):e3994. Epub 2019 Feb 1.

Internal Medicine, Ocala Regional Medical Center/ University of Central Florida College of Medicine, Ocala, USA.

This case involves a 62-year-old male with a prior history of epidural abscess and L1-L2 osteodiscitis who was admitted because of low back pain. The patient was previously treated for methicillin-susceptible Staphylococcus aureus (MSSA) discitis in the L1/L2 vertebral region with intravenous (IV) nafcillin through a peripherally inserted central catheter (PICC). However, he returned after four months with recurrent low back pain along with chills and fever. He was admitted for severe sepsis related to the L1-L2 region osteomyelitis and discitis. The Infectious Disease department initially started the patient on IV vancomycin and cefepime; however, routine labs on the second day of IV antibiotics showed concern for pancytopenia with white blood cell count (WBC) decreased to 2.5 thou/mm, Hgb to 6.2 g/dL, Hct to 20.8%, and platelets to 82 thou/mm from baseline values of WBC 3.9 thou/mm, Hgb 8.3 g/dL, Hct 28%, and platelets 126 thou/mm. Due to concern for pancytopenia in the setting of severe sepsis, extensive hematologic workup was pursued to evaluate for disseminated intravascular coagulation (DIC) and bone marrow suppression. The patient also had a positive fecal occult blood test, so the Gastroenterology department was consulted for esophagogastroduodenoscopy (EGD) and colonoscopy. Furthermore, despite appropriate outpatient treatment for MSSA osteodiscitis, the patient was bacteremic with Staphylococcus aureus. Hence, the Cardiology department was consulted to rule out cardiac valvular vegetation. This case presents a unique case of pancytopenia involving elements of drug-induced aplastic anemia as well as DIC-related sepsis. The agranulocytosis may have been a consequence of drug reaction to IV vancomycin. The anemia and thrombocytopenia may have been caused by DIC. Repeat computed tomography (CT) guided spinal aspiration confirmed pan-sensitive Staphylococcus aureus infection of the L1/L2 vertebral region. Treatment was reverted to nafcillin monotherapy and fortunately his hematologic function normalized, avoiding the need for advanced treatments such as intravenous immunoglobulin infusion therapy (IVIG) or high dose steroids.

Download full-text PDF

Source
https://www.cureus.com/articles/17399-pancytopenia-as-a-cons
Publisher Site
http://dx.doi.org/10.7759/cureus.3994DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC6443538PMC
February 2019
3 Reads

Publication Analysis

Top Keywords

staphylococcus aureus
12
low pain
8
department consulted
8
g/dl hct
8
hgb g/dl
8
thou/mm hgb
8
severe sepsis
8
l1/l2 vertebral
8
vertebral region
8
concern pancytopenia
8
pancytopenia
4
platelets 126
4
126 thou/mm
4
setting severe
4
pancytopenia setting
4
spinal aspiration
4
thou/mm concern
4
extensive hematologic
4
computed tomography
4
disseminated intravascular
4

Similar Publications